Alert archive / California / Red Flag Warnings in 2023

Red Flag Warning 9, NWS Eureka, CA

September 16, 2023

NWS Eureka, CA issued this red flag warning at Sep 16, 2023, 12:45 PM PDT. It took effect at Sep 16, 2023, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2023, 12:45 PM PDT (19:45 UTC)
In effect from
Sep 16, 2023, 1:00 PM PDT
Expired
Sep 16, 2023, 8:00 PM PDT
In force
7 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

783 
WWUS86 KEKA 161945
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
1245 PM PDT Sat Sep 16 2023

...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING THIS AFTERNOON
AND EVENING...

.An upper level disturbance will aid in scattered thunderstorm
development this afternoon and evening across Western Trinity
County. Some isolated storms may enter Eastern Humboldt County. 
Storm motion will be to the north- northwest at slow to moderate 
speeds. The threat for fire starts will be elevated from abundant 
lightning and gusty, erratic outflow winds.


CAZ211-212-277-283-170300-
/O.NEW.KEKA.FW.W.0009.230916T2000Z-230917T0300Z/
Hoopa-Van Duzen/Mad River-W Mendocino NF/E Mendocino Unit-Trinity-
1245 PM PDT Sat Sep 16 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The National Weather Service in Eureka has issued a Red Flag
Warning, which is in effect until 8 PM PDT this evening. 

* AFFECTED AREA...Fire weather zone 211.Fire weather zone 
  212.Fire weather zone 277.Fire weather zone 283. 

* THUNDERSTORMS...Scattered thunderstorms with abundant lightning
  developing this afternoon and evening, moving north-northwest
  through Western Trinity County. 

* OUTFLOW WINDS...Erratic thunderstorm wind gusts up to 40 mph.

* IMPACTS...Increased threat of fire starts due to lightning and
  erratic fire behavior due to gusty outflow winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
2 follow-up statements
913 
WWUS86 KEKA 162013 AAC 
RFWEKA

Urgent - Fire Weather Message...UPDATED
National Weather Service Eureka CA
113 PM PDT Sat Sep 16 2023

...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING THIS AFTERNOON
AND EVENING...

.An upper level disturbance will aid in scattered thunderstorm
development this afternoon and evening across Western Trinity
County. Isolated storms may enter Eastern Humboldt County. Storm 
motion will be to the north- northwest at slow to moderate speeds.
The threat for fire starts will be elevated from abundant 
lightning and gusty, erratic outflow winds.

CAZ211-162115-
/O.CAN.KEKA.FW.W.0009.000000T0000Z-230917T0300Z/
Hoopa-
113 PM PDT Sat Sep 16 2023

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Eureka has cancelled the Red Flag
Warning in zone 211. 

Thunderstorm coverage is expected to be isolated in zone 211.

$$

CAZ212-277-283-170300-
/O.CON.KEKA.FW.W.0009.000000T0000Z-230917T0300Z/
Van Duzen/Mad River-W Mendocino NF/E Mendocino Unit-Trinity-
113 PM PDT Sat Sep 16 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* AFFECTED AREA...Fire weather zone 212.Fire weather zone 
  277.Fire weather zone 283. 

* THUNDERSTORMS...Scattered thunderstorms with abundant 
  lightning developing this afternoon and evening, moving 
  north-northwest through Western Trinity County.

* OUTFLOW WINDS...Erratic thunderstorm wind gusts up to 40 mph.

* IMPACTS...Increased threat of fire starts due to lightning 
  and erratic fire behavior due to gusty outflow winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
917 
WWUS86 KEKA 170246
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
746 PM PDT Sat Sep 16 2023

CAZ212-277-283-170400-
/O.EXP.KEKA.FW.W.0009.000000T0000Z-230917T0300Z/
Van Duzen/Mad River-W Mendocino NF/E Mendocino Unit-Trinity-
746 PM PDT Sat Sep 16 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING...

Thunderstorm activity has ended. 

$$


http://weather.gov/eureka

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this red flag warning went out at Sep 16, 4:47 AM PDT, 7 hours 58 minutes earlier.

Area forecast discussion, Sep 16, 4:47 AM PDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
447 AM PDT Sat Sep 16 2023

.SYNOPSIS...Isolated thunderstorms are forecast to occur across
the interior mountains today and Sunday. Dry weather is then
expected during early to middle portions of next week, followed by
cooler and possibly wet conditions late next week.

&&

.DISCUSSION...Early morning water vapor imagery showed a plume of
ascent and midlevel moistening spreading north-northwest from the
Sierra Nevada Mountains. Steep lapse rates, modest midlevel
moisture and large-scale ascent combined with afternoon boundary
layer destabilization across the interior mountains will aid in
isolated shower and thunderstorm development...impacting mainly
Trinity, NERN Mendocino, and far ERN Humboldt Counties. Storms
are expected to dissipate during mid to late evening, but
additional development will be possible Sunday afternoon as an
upper low lingers offshore.

After the weekend, the previously mentioned upper low is forecast
to be absorbed by a deepening trough over the PACNW during early
next week. After that point, multi-model guidance shows a wide
range of possible upper-level pattern evolutions, ranging from dry
offshore winds Wednesday and Thursday, to cool and wet conditions
during mid to late next week.

Garner

&&

.AVIATION...Coastal stratus persists this morning, with LIFR
ceilings and mostly MVFR visibilities. Visibilities are
significantly better than last night, although may briefly dip
around sunrise before improving again later this morning. Ceilings
are expected to remain LIFR to IFR for the coast through the day
today and into tonight. Low cloud has been making a run up the
Russian River valley overnight, although a little slower than it
was last night. Confidence as to whether or not it will reach in
time before daytime heating breaks up the low cloud is low, but
should it reach it will mix out during the first half of the
morning. The marine layer is expected to deepen significantly
tonight over Mendocino county, bringing a better chance of
overnight ceilings at KUKI tonight.

&&

.MARINE...Winds remain light and diurnal near the northern coast
today, with weak coastal southerlies from Pt Arena to the Eel Delta,
while northerlies of about 10 to 15 kts persist in the western
portion of the northern outers. Northerlies are expected to
strengthen to around 20 kts in the western portion of the Northern
outers early Sunday morning, then quickly ramp up and spread to the
southern outers Monday afternoon. Northerlies continue to accelerate
during mid-week next week, possibly reaching gale force in the
northern outer waters. Short period waves are mostly confined to the
northern outers this weekend, while a few small mid period WNW
swells and long period SW swells continue through. A more
significant NW swell is expected to quickly fill in Monday night,
currently forecasted to peak early Tuesday morning around 9 to 10 ft
at 15 seconds.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:50 PM PDTSpecial Weather StatementEKATrinity25 min
Sep 16, 3:32 PM PDTSpecial Weather StatementEKATrinity28 min
Sep 16, 3:51 PM PDTSpecial Weather StatementEKATrinity24 min
Sep 16, 4:09 PM PDTSpecial Weather StatementEKAMendocino36 min
Sep 16, 4:17 PM PDTSpecial Weather StatementEKA28 min
Sep 16, 4:46 PM PDTSpecial Weather StatementEKAMendocino29 min

Nearby

Red Flag Warnings in California, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.